Federal researchers have determined that reactions to vaccination shots at a mass clinic earlier this month in Commerce City likely resulted from patient anxiety, not from any ingredient in the vaccine itself.
The report, from the Centers for Disease Control and Prevention, found that the 11 Coloradans who suffered dizziness or other symptoms after receiving an injection of the vaccine made by Janssen for Johnson & Johnson most likely were reacting to worry about the shot, not the shot.
The medical term covering many of the adverse reactions is “syncope” meaning a partial or full loss of consciousness from a drop in blood pressure. The CDC report said the Colorado event was similar to four others across the nation in which people said they felt light headed or had other symptoms after receiving the vaccine.
COVID Vaccines In Colorado: Your Always Up-To-Date Guide To Finding The Info You Need
“Approximately one quarter of the syncopal and other anxiety-related events after receipt of Janssen COVID-19 vaccine described in this report occurred in persons who reported a history of similar events after vaccination,” the report said. “Because the Janssen COVID-19 vaccine is administered as a single dose, this vaccine might be a more attractive option for persons who have needle aversion. Therefore, it is possible that some persons seeking Janssen COVID-19 vaccination could be more highly predisposed to anxiety-related events after being vaccinated.
“The stress of an ongoing pandemic might also increase anxiety surrounding COVID-19 vaccination. In addition, in mass vaccination situations, an anxiety-related event witnessed by others on-site or reported through media coverage might provoke additional anxiety-induced episodes.”
The reactions occurred at a mass drive-up clinic on April 7 at Dick’s Sporting Goods Park in Commerce City. Two of the people were transported to a hospital but released later the same day.
Colorado then briefly stopped using the Johnson & Johnson vaccine. But within two days, state health officials said they suspected that the reactions were likely a result of nervous patients rather than a problem with the vaccine and cleared the mass vaccination site to use it again.
"These were the kinds of reactions that people often have with medical procedures," said Dr. Eric France, the state's chief medical officer at an April 9 press briefing. "There are folks who will be nervous and will be worried who sometimes get dizzy and even faint."
Within days, more serious reports of the possibility of blood clots resulting from the vaccine were received from several states and use of the vaccine was paused nationally. It has since been cleared to be used again, with a warning for those who receive it that there has been a rare occurrence of blood clotting.